Maine, 2014

Heavy Snow in Maine, February 15 to 16, 2014

February 15 to 16, 2014 · NWS CAR · 5 events in 4 counties and zones

Rapidly intensifying low pressure tracked east of the Gulf of Maine to Nova Scotia from the overnight hours of the 15th through the morning of the 16th. then diminished during the afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracked east of the Gulf of Maine to Nova Scotia from the overnight hours of the 15th through the morning of the 16th. Snow began during the evening of the 15th...continued through the overnight hours and morning of the 16th...then diminished during the afternoon. The storm brought heavy snow to Washington and Hancock counties. Storm total snow accumulations generally ranged from 10 to 15 inches...with localized totals of up to 20 inches with bands of heavier snow. Warning criteria snow accumulations were met during the early morning hours of the 16th. Occasional wind gusts of 30 to 40 mph produced areas of blowing and drifting snow along the Downeast coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 15, 2:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 15, 2:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EST SAT FEB 15 2014

.SYNOPSIS...
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL RAPIDLY INTENSIFY
TONIGHT AS IT TRACKS TOWARD SOUTHERN NOVA SCOTIA. THE LOW WILL
CONTINUE NORTHEAST INTO THE MARITIMES ON SUNDAY. HIGH PRESSURE
WILL RETURN MONDAY INTO EARLY TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
ALL MODELS ARE IN GOOD AGREEMENT OVER THE COURSE OF THE NEAR TERM
PERIOD. A LOW PRESSURE SYSTEM WILL BE MOVING NORTH ALONG THE GULF
STREAM AND AT THE START OF THE PERIOD WILL BE CENTERED EAST OF
CAPE COD. AROUND MIDNIGHT THE LOW IS EXPECTED TO MAKE LAND FALL
AROUND CENTRAL NOVA SCOTIA...THEN NORTH TOWARD PRINCE EDWARD
ISLAND. BY MID DAY WILL BE INTO THE GULF OF ST. LAWRENCE WEST OF
NEWFOUNDLAND. BY THE END OF THE PERIOD IT WILL MOVE TO THE NRN
PORTIONS OF NEWFOUNDLAND. ANALYSIS OF THIS MORNINGS UPPER AIR DATA
SHOWS THE UPPER LOW CENTERED OVER CENTRAL NORTH CAROLINA. MID
LEVEL HEIGHT FALLS AND THE JET SUPPORT SHOW THE UPPER LOW SHOULD
TRACK ACROSS...THE NRN PORTIONS OF THE DELMARVA...ALONG THE COAST
ACROSS CAPE COD...ACROSS THE GULF OF MAINE...THEN INTO NW NOVA
SCOTIA. THIS TRACK WOULD SUPPORT THE MODEL PROJECTIONS OF
SOMEWHERE JUST WEST OF CENTRAL NOVA SCOTIA FOR LANDFALL. WINTER
STORM WARNINGS ARE UP FOR EASTERN MAINE FROM THE COAST TO THE
CROWN OF MAINE. ADDED ZONES 5 AND 31 TO THE WARNING THAT WERE
ALREADY UP. ZONE 31 MAY FALL A BIT SHORT ON SNOWFALL...HOWEVER DUE
TO THE IMPACT CAUSED BY THE BLOWING AND DRIFTING SNOW FELT THAT 31
SHOULD BE INCLUDED IN THE WARNING. ADVISORIES FOR THE REMAINING
ZONES.

LOADED CONSHPCBLEND FOR TEMPS/WNDS/SKY POPS. LOADED HPC FOR POP
GRIDS AND TRIMMED AMOUNTS ACROSS NW ME. LOADED NAWAVE 4 FOR SEAS
IN COASTAL WATERS. ADDED 20 PERCENT TO WINDS FOR GUSTS OVER LAND
30 PERCENT OVER THE WATERS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL CONTINUE EAST AND AWAY SUNDAY NIGHT. SOME SNOW
SHOWERS MAY CONTINUE OVER PARTS OF THE NORTH. OTHERWISE SUNDAY
NIGHT WILL BE MOSTLY CLOUDY NORTH TO PARTLY CLOUDY DOWNEAST WITH
A GUSTY NORTHWEST WIND AND SOME BLOWING SNOW CONTINUING. HIGH
PRESSURE BUILDING IN FROM THE WEST WILL BRING CLEARING ON MONDAY
WITH THE AFTERNOON MOSTLY SUNNY FOLLOWED BY A CLEAR AND COLD NIGHT
MONDAY NIGHT. A WEAK TROUGH OF LOW PRESSURE WILL APPROACH ON
TUESDAY. THIS WILL BRING INCREASING CLOUDS WITH A CHANCE FOR SOME
SNOW SHOWERS OR A BRIEF PERIOD OF LIGHT SNOW DURING THE MIDDAY AND
EARLY AFTERNOON. A VERY WEAK SECONDARY SURFACE LOW MAY ENHANCE
PRECIPITATION A BIT DOWNEAST LATE IN THE DAY TUESDAY. OTHERWISE,
TUESDAY WILL BE MOSTLY CLOUDY AND A BIT MILDER ACROSS THE STATE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AN ACTIVE STORM TRACK WILL CONTINUE GOING INTO LATER NEXT WEEK BUT
IT'S LOOKING LIKE STORMS ARE GOING TO BE TRACKING NORTH OF THE
AREA. THIS WILL BRING SOME PERIODS OF MODERATING TEMPERATURES.
ONE SMALL LOW WILL TRACK NORTH OF THE REGION TUESDAY NIGHT INTO
WEDNESDAY BRINGING A CHANCE FOR SNOW SHOWERS AND SOME MODERATION
WEDNESDAY WITH TEMPS NUDGING ABOVE FREEZING DOWNEAST. HIGH
PRESSURE WILL FOLLOW FOR THURSDAY. A LARGER LOW MAY THEN TRACK
ACROSS THE NORTH ON FRIDAY BRINGING A PERIOD OF PRECIPITATION AS
IT DRAWS AN OCCLUDING FRONT ACROSS THE REGION. THE LATEST GFS
SHOWS A WEAK SECONDARY LOW NEAR THE COAST. IF THIS OCCURS, ENOUGH
COLD AIR MAY REMAIN OVER THE NORTH FOR A PERIOD OF SNOW WITH RAIN
FAVORED DOWNEAST. HIGH PRESSURE WOULD FOLLOW FOR EARLY IN THE
WEEKEND. ANOTHER SYSTEM IS THEN EXPECTED LATE IN THE WEEK THAT MAY
BRING RAIN DOWNEAST AND SNOW OR A MIX OVER THE NORTH.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: SNOW DEVELOPING FROM SOUTH TO NORTH AS A LOW MOVES NORTHEAST
ACROSS THE GULF OF MAINE INTO NOVA SCOTIA OVERNIGHT. IFR
CONDITIONS BHB...BGR...AND HUL IN LIGHT SNOW...BCMG LIFR TO BELOW
MINS IN SNOW BLOWING SNOW AFTER AROUND 9PM. CONDITIONS WILL BEGIN
TO IMPROVE LATE MORNING. LIFR CONDITIONS WILL SPREAD TO
PQI...CAR...AND FVE AROUND MIDNIGHT. CONDITIONS ACROSS NRN SITES
WILL REMAIN IFR TO THE END OF THE PERIOD IN WRAP AROUND PRECIP.

SHORT TERM: CONDITIONS WILL IMPROVE TO MVFR SUNDAY NIGHT THEN BE
VFR IN HIGH PRESSURE MONDAY INTO EARLY TUESDAY. CONDITIONS WILL
LOWER TO MVFR OR IFR LATE TUESDAY INTO TUESDAY NIGHT. MVFR
CONDITIONS MAY CONTINUE WEDNESDAY WITH AN IMPROVEMENT TO VFR
LIKELY IN HIGH PRESSURE ON THURSDAY.

&&

.MARINE...
NEAR TERM: A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GULF OF MAINE
TONIGHT WINDS WILL INCREASE TO STORM FORCE AROUND MIDNIGHT. WINDS
WILL BEGIN TO SUBSIDE TOMORROW MORNING AS THE LOW EXITS THE ARE TO
THE EAST. A GALE WARNING WILL BE REQUIRED TOMORROW FOLLOWING THE
STORM WARNING.

SHORT TERM: A SCA WILL LIKELY BE NEEDED SUNDAY NIGHT AND MONDAY
FOR GUSTY NORTHWEST WINDS AS LOW PRESSURE MOVES AWAY AND HIGH
PRESSURE PUSHES IN FROM THE WEST. WINDS WILL BE LIGHTER MONDAY
NIGHT INTO TUESDAY AS HIGH PRESSURE BUILDS OVER. AN SCA MAY BE
NEEDED WEDNESDAY AND AGAIN ON THURSDAY AS LOW PRESSURE MOVES
ACROSS THE NORTH AND HIGH PRESSURE SLIDES SOUTH OF THE WATERS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 4 PM EST SUNDAY
     FOR MEZ002-005-006-031.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 PM EST
     SUNDAY FOR MEZ001-003-004-010.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 PM EST SUNDAY
     FOR MEZ011-015>017-029-030-032.
MARINE...STORM WARNING FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     ANZ050>052.

&&

NEAR TERM...NORTON
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...NORTON/BLOOMER
MARINE...NORTON/BLOOMER
Hazardous weather outlook, Feb 15, 2:54 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EST SAT FEB 15 2014

MEZ002-005-006-031-162000-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
SOUTHERN PISCATAQUIS-
254 PM EST SAT FEB 15 2014

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

MEZ001-003-004-010-162000-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-
254 PM EST SAT FEB 15 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

MEZ011-015>017-029-030-032-162000-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
254 PM EST SAT FEB 15 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

ANZ050>052-162000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
254 PM EST SAT FEB 15 2014

...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Hancock

When
February 15, 6:00 PM EST to February 16, 12:30 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 17 inches.

Heavy Snow, Coastal Washington

When
February 15, 6:00 PM EST to February 16, 12:30 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 17 inches.

Heavy Snow, Interior Hancock

When
February 15, 6:00 PM EST to February 16, 12:30 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

Heavy Snow, Central Washington

When
February 15, 6:00 PM EST to February 16, 12:30 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 9 to 15 inches...with localized totals of up to 20 inches.

Heavy Snow, Central Washington

When
February 15, 7:00 PM EST to February 16, 12:30 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499086, 499087, 499088, 499089, 499090.